Iowa, 2016

High Wind in Iowa, April 2, 2016

April 2, 2016 · NWS DMX · 1 event in 1 county or zone

A low pressure system progressing southeast passed just northeast of the state. With a tight surface pressure gradient and the associated cold front pushing through in the morning hours of April 2nd, strong winds were realized through much of the northern portions of central Iowa.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system progressing southeast passed just northeast of the state. With a tight surface pressure gradient and the associated cold front pushing through in the morning hours of April 2nd, strong winds were realized through much of the northern portions of central Iowa. A wind advisory was in effect for much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 11:37 AM CST, 31 minutes earlier.

Area forecast discussion, Apr 2, 11:37 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1237 PM CDT SAT APR 2 2016

...UPDATED FOR 02/18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
ISSUED AT 327 AM CDT SAT APR 2 2016

MAIN CONCERN TODAY WILL BE WIND. MODELS IN GOOD AGREEMENT WITH
PASSAGE OF FRONT THIS MORNING AND WINDS JUST OFF THE SFC QUICKLY
MIXING BY 13-14Z. BUFR SOUNDINGS INDICATE STRONG MIXING AND STRONG
SUBSIDENCE WITH THE RAPID COLD AIR ADVECTION ARRIVING EARLY THIS
MORNING ACROSS THE NORTHEAST. CURRENT HEADLINES LOOK SPOT ON FOR
AREAL COVERAGE AND WILL CONTINUE WITH SAME OUTLINE. HAVE BUMPED UP
BOTH AMBIENT AND WIND GUSTS TO 45 MPH WITH THE EXPECTATION THAT WE
MAY SEE A FEW GUSTS ABOVE 50 MPH ACROSS THE NORTH DURING THE MID
MORNING HOURS. ALONG THE BOUNDARY WILL BRIEFLY SEE A PATCH OF CLOUDS
MOVE SOUTHEAST DURING THE MORNING HOURS. BY AFTERNOON THE STRONGER
H850 WINDS WILL MOVE EAST OF THE REGION AND AS THE RIDGE AXIS
APPROACHES WINDS WILL CONTINUE TO DIMINISH SLOWLY INTO THE LATE
AFTERNOON HOURS. BY 23Z GUSTS WILL RELAX AND WINDS WILL GO LIGHT AND
VARIABLE DURING THE EVENING HOURS AS THE RIDGE PASSES OVERHEAD.
HIGHS WILL BE A BIT CHALLENGING...BUT OVERALL A BRIEF PUSH OF MILDER
AIR AHEAD OF THE COLD FRONT THIS MORNING/SOME SUNSHINE AND MIXING
WILL HELP PUSH EARLY AFTERNOON HIGHS INTO THE LOWER TO MID 50S OVER
THE SOUTHWEST WHILE THE NORTHEAST HALF STRUGGLES IN THE 40 TO 45
RANGE.  THE COLDEST AIR ALOFT WILL BE IN THIS REGION WITH -8C TO -
11C READINGS AT 18Z. AT LEAST THE SUN WILL MAKE IT LOOK NICER
OUTSIDE.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 327 AM CDT SAT APR 2 2016

MAIN CONCERNS WILL BE A HUGE TEMP SWING AND WIND TONIGHT INTO
SUN...AND THEN PRECIP TRENDS INTO THE MIDDLE OF NEXT WEEK. OVERALL
THE LONG WAVE PATTERN CHANGES LITTLE WITH ITERATIONS OF CENTRAL/ERN
CONUS TROUGH AND IA OFTEN IN NW FLOW ALOFT. AT ONSET WINDS WILL
HAVE DIMINISHED CONSIDERABLY WITH SURFACE HIGH PRESSURE CROSSING
IA AND WARM ADVECTION QUICKLY ON ITS HEELS. TEMPS WILL LIKELY
BEGIN THEIR REBOUND BEFORE DAYBREAK WITH A TREMENDOUS TEMP SWING
FROM TONIGHT INTO SUN...AROUND 40F IN SPOTS. EXTREME MIXING IS
ANTICIPATED DURING THE DAY...POSSIBLY REACHING 700MB IN
DEPTH...WITH FORECAST SOUNDINGS SUGGESTING HIGHS AT LEAST A
CATEGORY ABOVE THE WARMEST MOS. NAM AND GFS VARY A BIT ON THEIR
PROJECTED DEGREE OF MIXING...AND MEAN WINDS WITHIN THAT
LAYER...BUT CONSENSUS WOULD SUGGEST SWLY GUSTS TO AT LEAST 35 MPH
INTO MIDDAY.

SURFACE WAVE DRIVING THE WIND WILL BE TOWARD WI/IL BORDER BY 00Z
WITH ASSOCIATED COLD FRONT JUST EXITING SERN FORECAST AREA. THIS
WILL DROP TEMPS BACK TO NORMAL TO START NEXT WEEK. SHORT WAVE
RIDGING WILL KEEP DRY WEATHER AND SEASONAL TEMPS IN PLACE TO START
THE WORK WEEK...BUT ATTENTION WILL TURN TO THE DEVELOPMENT OF THE
NEXT STRONG SHORT WAVE INTO MIDWEEK WHICH WILL EVENTUALLY CARVE OUT
THE NEXT ERN CONUS LONG WAVE TROUGH. 00Z GFS AND ECMWF ARE IN
FAIRLY GOOD AGREEMENT SPREADING COUPLED THERMODYNAMIC AND
KINEMATIC FORCING INTO IA TUE WITH LOW LEVEL FEATURE PASSAGE INTO
TUE NIGHT. MODELS HAVE TURNED A BIT MORE MOIST WITH HIGHER
INSTABILITY SO HAVE A MENTION OF ISOLD THUNDER CENTRAL AND SOUTH.
MUCH OF THE FORCING IS GONE BY WED...BUT HAVE CONTINUED LOW POPS
CENTRAL AND NORTHEAST FOR WRAP AROUND MOISTURE IN MINIMAL/NEUTRAL
FORCING...AND INTO WED NIGHT TO A LESSER EXTENT. THESE MAY BE
OVERDONE...BUT THE GFS DOES DEPICT A COMPACT SHORT WAVE DROPPING
INTO THE MEAN TROUGH WED NIGHT SO DO NOT FEEL COMFORTABLE DRYING
THINGS OUT TOTALLY UNTIL CONFIDENCE IN THIS FEATURE BECOMES MORE
CLEAR. THE REMAINDER OF THE EXTENDED LOOKS DRY WITH IA IN SEASONAL
INACTIVE NW FLOW....BUT WILL NEED TO WATCH AN ECMWF SHORT WAVE
AROUND THU AS WELL.

&&

.AVIATION...02/18Z
ISSUED AT 1237 PM CDT SAT APR 2 2016

SFC WINDS WILL GRADUALLY DIMINISH THRU THIS EVE AS SFC PRESSURE
GRADIENT RELAXES...A PRESSURE RIDGE MOVES OVER THE REGION AND WINDS
WITHIN THE BOUNDARY LAYER DECOUPLE. HAVE INTRODUCED LLWS AT ALL TAF
SITES SUN BEGINNING AROUND 12Z SUN CONTINUING INTO MID-MORNING...AS
WINDS JUST OFF THE DECK INCREASE SIGNIFICANTLY. BOUNDARY LAYER
MIXING WILL HELP END THE LLWS BY AROUND 14-15Z. VFR CONDITIONS
EXPECTED DURG THE VALID TAF PD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR BLACK HAWK-BREMER-
BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER-MAHASKA-MARSHALL-
POWESHIEK-STORY-TAMA-WORTH.

&&

SHORT TERM...REV
LONG TERM...SMALL
AVIATION...ZOGG
Hazardous weather outlook, Apr 2, 2:58 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 AM CDT SAT APR 2 2016

IAZ004>007-015>017-023>028-034>039-047>050-061-062-075-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
JASPER-POWESHIEK-MAHASKA-
358 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED TODAY WITH SUSTAINED SPEEDS
TO 30 MPH OR MORE AND GUSTS TO 45 MPH. A WIND ADVISORY IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH NOT QUITE AS STRONG AS TODAY...IT WILL BE FAIRLY WINDY
SUNDAY AS WELL AS WINDS FLIP TO THE SOUTHWEST. ISOLATED NON SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE OVER CENTRAL IOWA TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ033-044>046-057>060-070>074-081>086-092>097-031100-
SAC-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
358 AM CDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS ARE EXPECTED TODAY WITH SUSTAINED SPEEDS
TO 25 MPH AND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

IT WILL BE FAIRLY WINDY SUNDAY AS WELL AS WINDS FLIP TO THE
SOUTHWEST. ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TUESDAY
AND TUESDAY NIGHT OVER CENTRAL AND SOUTHERN IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SMALL

In the hours before

Local storm report, Apr 2, 6:19 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 AM CDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     NON-TSTM WND GST 2 WNW CLARION           42.74N 93.76W
04/02/2016  M54 MPH          WRIGHT             IA   AWOS

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Warren

When
April 2, 12:08 PM CST
Where
Warren forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Trained spotter reported large tree limbs/branches down with limbs greater than 2 inches. Limbs snapped from an oak tree and landed on top of a home.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627292.